Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 19, NWS Honolulu, HI

March 1, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 1, 2006, 1:34 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2006, 1:34 PM HST (23:34 UTC)
Expired
Mar 1, 2006, 4:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

What was reported inside it

TimeReportWhereRemark
Mar 1, 4:00 PM HSTFLASH FLOODKaaawa, HICIVIL DEFENSE REPORTED 4 HOMES FLOODED AND EVACUATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 146 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 11.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 012338
FFWHFO
HIC003-020230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
134 PM HST WED MAR 1 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CONTINUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 430 PM HST

* AT 130 PM HST...RADAR SHOWED HEAVY RAIN NEARLY STATIONARY OVER 
  WINDWARD OAHU...FROM KAHALUU TO KAHUKU TO TURTLE BAY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAIE...HAUULA...KUALOA...KAAAWA...WAIKANE...PUNALUU AND  WAIAHOLE.

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU.

MOVE TO HIGHER GROUND NOW. EXCESSIVE RUNOFF FROM THIS STORM WILL 
CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ADDITIONAL 
ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 430 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2143 15791 2145 15776 2175 15790 2173 15806

$$

BIRCHARD
1 follow-up statement
000
WGHW70 PHFO 020120
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
302 PM HST WED MAR 1 2006

HIC003-020230-
ISLAND OF OAHU IN HONOLULU COUNTY-
302 PM HST WED MAR 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 430 PM HST...

AT 257 PM HST...RADAR SHOWED AN AREA OF HEAVY RAIN NEARLY STATIONARY 
OVER WINDWARD OAHU...FROM LAIE TO KAAAWA TO KANEOHE.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LAIE...HAUULA...KUALOA...KAAAWA...WAIKANE...PUNALUU AND 
WAIAHOLE. A RAIN GAUGE NEAR PUNALUU HAD ALREADY RECORDED OVER 5 
INCHES OF RAIN THROUGH 3 PM...AND 1 FOOT OF WATER WAS COVERING 
WAILEHUA ROAD NEAR KAHALUU.   

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 430 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2143 15791 2145 15776 2175 15790 2173 15806

$$
BROWNING/HARLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 10:00 AM HST, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 1, 10:00 AM HST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST WED MAR 1 2006

CORRECTED LONGITUDE IN PARAGRAPH FOUR OF DISCUSSION

.SYNOPSIS...
CLOUDY SKIES WILL CONTINUE OVER THE ISLANDS FOR THE NEXT COUPLE OF
DAYS...AS HIGH CLOUDS STREAM IN FROM THE WEST. A MOIST EAST TO
SOUTHEAST FLOW OVER THE ISLANDS WILL CONTINUE INTO FRIDAY...KEEPING
THE WEATHER UNSETTLED...ESPECIALLY AROUND KAUAI. THE HIGH CLOUDS
SHOULD THIN BY THE WEEKEND...AND THE AIR MASS WILL GRADUALLY DRY
OUT. THIS WILL ALLOW FOR INCREASED SUNSHINE OVER LEEWARD AREAS...BUT
AN APPROACHING SHEARLINE IS EXPECTED TO KEEP WINDWARD AREAS CLOUDY
AND WET THROUGH SUNDAY.

&&

.DISCUSSION...
SOUTHEAST FLOW CONTINUES AROUND THE WESTERN ISLANDS THIS MORNING...
AS THE LOW LEVEL FLOW VEERS INTO A VERTICALLY STACKED LOW PRESSURE
SYSTEM FAR NORTHWEST OF THE ISLANDS NEAR 35N 175W. RADAR SHOWS A
LARGE AREA OF RAIN...WITH EMBEDDED HEAVY SHOWERS...OVER WATERS SOUTH
OF NIIHAU...WHILE SMALLER HEAVY RAIN CELLS ARE MOVING OVER KAUAI
FROM THE SOUTH. ALTHOUGH HEAVY RAIN HAS NOT ADVECTED INTO OAHU...
TERRAIN ANCHORED HEAVY SHOWERS HAVE DEVELOPED ALONG THE WINDWARD
COAST...LIKELY DUE TO THE INTERACTION BETWEEN THE TERRAIN AND THE
SOUTHEAST FLOW. MOISTURE WITHIN THE BIG ISLAND PLUME IS ALSO
DETECTED BY RADAR SOUTH OF OAHU...WHILE THE PREVAILING TRADES ARE
BRINGING SHOWERS /OF WEAKER INTENSITY/ INTO THE WINDWARD SIDES OF
MAUI AND THE BIG ISLAND.

HAVE DECREASED WIND SPEEDS OVER COASTAL WATERS...AND ON THE BIG
ISLAND SUMMITS TODAY...BASED ON OBS AND MODEL GUIDANCE. WINDS OVER
THE SUMMITS APPEAR TO BE BELOW ADVISORY CRITERIA...AND GUIDANCE
ALSO INDICATES BELOW ADVISORY SPEEDS TO PERSIST...THEREFORE...AN
UPDATE ISSUED SHORTLY WILL REMOVE THE WIND ADVISORY FOR THE SUMMITS.

MODELS KEEP A CONVERGENT LOW LEVEL FLOW NEAR KAUAI THROUGH FRIDAY...
WHILE TRADES PREVAIL ALONG THE EASTERN END OF THE CHAIN. WHILE UPPER
LEVEL INSTABILITY WILL BE LACKING...THE LOW LEVEL MOISTURE
CONVERGENCE WILL BE SUFFICIENT TO KEEP MODERATE TO HEAVY SHOWERS
POSSIBLE ALONG THE WESTERN END OF THE ISLAND CHAIN INTO THE WEEKEND.

EVEN THOUGH THE LOW CURRENTLY NORTHWEST OF THE ISLANDS IS FORECAST
TO MOVE NORTHEAST AND WEAKEN OVER THE NEXT 48 HOURS...THERE IS
MODEL CONSENSUS THAT A WEAK LOW/TROUGH WILL DEVELOP IN ITS PLACE...
BUT AT A LOWER LATITUDE BETWEEN 170W AND 175W. THIS IS THE FEATURE
THAT WILL BE RESPONSIBLE FOR KEEPING LOW LEVEL MOISTURE CONVERGENCE
IN PLACE NEAR...AND WEST OF...KAUAI...BUT AT THE SAME TIME WILL
ALLOW AN EASTERLY TRADE FLOW TO PREVAIL OVER MOST ISLANDS. THIS
RELATIVELY WEAK FEATURE WILL MOVE NORTHWEST OVER THE WEEKEND...
ALLOWING TRADES TO BUILD OVER ALL ISLANDS. MODELS ARE SUGGESTING A
WEAK SHEARLINE APPROACHING THE ISLANDS FROM THE NORTHEAST SATURDAY
NIGHT AND SUNDAY...WHICH MAY PRECLUDE A COMPLETE WINDWARD CLEARING
UNTIL SUNDAY NIGHT/MONDAY.

&&

.MARINE...
WAVEWATCH III GUIDANCE SHOWS THE CURRENT NORTH-NORTHEAST SWELL WILL
LINGER INTO THURSDAY WITH JUST A SLOW DIMINISHING TREND...ALTHOUGH
OVERNIGHT BUOY OBSERVATIONS FROM WAIMEA AND KAILUA BAYS INDICATE
THAT A SLIGHTLY LONGER PERIOD NORTHEAST SWELL IS MIXING IN WITH THE
SHORTER PERIOD ENERGY PREVIOUSLY PRESENT. THE HIGH SURF ADVISORY
REMAINS IN PLACE THROUGH THURSDAY MORNING...AND MAY NEED TO BE
EXTENDED IN TIME ONCE AGAIN...AS A NEW NORTHERLY SWELL BUILDING
THURSDAY NIGHT WILL ALSO AFFECT SELECT BEACHES ON THE EAST FACING
SHORES.

A SMALL CRAFT ADVISORY /SCA/ IS IN EFFECT FOR WATERS MOST EXPOSED TO
THE NORTH-NORTHEAST SWELL...WHERE THE COMBINATION OF SWELL AND WIND
WAVES ARE EXCEEDING THE SCA THRESHOLD OF 10 FT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST THURSDAY FOR EAST FACING SHORES
OF ALL ISLANDS EXCEPT LANAI AND KAHOOLAWE.

SMALL CRAFT ADVISORY MOST HAWAIIAN WATERS UNTIL 6 AM HST THURSDAY
FOR SEAS GREATER THAN 10 FT.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:42 AM HSTWind AdvisoryHFOHawaii7 hr
Mar 1, 10:46 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.